advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Stuttgart, Germany:

My 8 year old son was diagnosed with type 1 diabetes at the age of 6. His blood sugar is under good control, with his HbA1c close to 'normal'. We do blood sugar testing 6-8 times per day, 2 shots per day (7:30 A.M., 6 P.M.).

During the past few weeks it occurred on 3 occasions that he had a severe low blood sugar reaction shortly after the 6 P.M. insulin shot (a mix of Regular and NPH insulin). Within less than 5 minutes his blood sugar dropped from 150 mg/dl to below 30 mg/dl. We injected at different body parts, i.e., belly and thigh. Did we happen to inject directly in blood vessels this frequently?

Answer:

I think you didn't happen to inject insulin into your son's blood vessels at all. In fact, with new shorter needles available nowadays it is quite rare.

The dramatic fall of blood sugar you describe occurring so rapidly (in less than five minutes) could imply the absorption of insulin from the injection site was too fast though. I'd try to ameliorate the situation trying either to avoid belly as the injection site for the dinner (favouring the thighs) as well as splitting the 6 P.M. dose leaving Regular before dinner and postponing the NPH at bedtime.

MS

Additional comments from Dr. John Schulga:

Also worth noting that if the diabetes control is run very tightly, the risk of hypoglycaemia is significantly increased, as demonstrated by the DCCT. It may be worth looking at how tight the control is and looking at ways you might be able to reduce the risks of further hypos.

JS

DTQ-19991111160850
Original posting 25 Jan 2000
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.